How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16922
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

hi im looking after my brothers dog while hes away on holiday.

Resolved Question:

hi im looking after my brothers dog while hes away on holiday. he was off his food a few days before they left. they noticed a sore or something on his side. he was taken to the vet. they first put him on RILEXINE 300MG twice a day. afteronly havin 2 tablets he was very sick. so the vet changed tablets t0 NOROCLAV 250MG half a tab twice a day they have not made him sick . but hes really off his food only has 3 to 6 mouthfuls a day. hes only a small dog a terrier. he is old .could it be the tablets. why hes not eating much. the vet did not know whate the sore was. but gave some wash to bathe it twice a day. its not weeping it has a rove on it yellow in collar quite crusty .it hasn't got any bigger . brother gets back from holiday sunday. the dog has enough antibiotics to last until Monday morning. im just concerned how little hes eating can you help
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, my name isXXXXX and I have over 20 years of experience as a veterinarian. I'd like to help with your concerns about Toby's poor appetite and antibiotic use.

Rilexine is a cephaolsporin antibiotic (generic name cephalexin).
This antibiotic can cause gastrointestinal upset including vomiting, lack of an appetite and diarrhea. Those are the most common side effects seen, so it is quite possible that antibiotic made his appetite fall off even more.
Noroclav is a potentiated penicillin based antibiotic. The clavulanic acid is added to increase its spectrum of effectiveness.
It can cause some nausea, vomiting and diarrhea though in some dogs so it is quite possible that antibiotic made his appetite fall off even more. Though he isn't actively vomiting on it that doesn't mean his stomach isn't upset.

However he wasn't eating well even before starting either of these antibiotics and he is an older fellow. That may mean that he has something underlying all of this such as early organ failure, or even a mass in his abdomen that is interfering with his appetite.

It sounds like your brother will be home soon and if this continues I would recommend having him rechecked when your brother returns.

At home now to try and settle his stomach and decrease acid production in his stomach you can give either:
1) Pepcid ac (famotidine) at ¼ of a 10mg tablet per 2.2 to 4.5 kilograms of body weight every 12 hours
OR
2) Prilosec (omeprazole) at ¼ of a 10mg tablet per 2.2 to 4.5 kilograms of body weight every 24 hours
These are acid reducers that are found over the counter at the drug store. They should be given for at least a couple days.

To decrease the symptoms of stomach upset you can feed him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled, minced, white skinless chicken or lean, boiled hamburger and 2/3 boiled, plain white rice mixed with some low salt chicken or beef broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently.

Things to watch for that mean trouble include vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, complete lack of an appetite, increased water consumption and urination. These things would mean he needs to see a veterinarian as soon as possible.

Please let me know if you have any further questions.

Dr. Kara and other Vet Specialists are ready to help you